MTX

Hi everyone,thankyou for all your kind replys. Consultant has now decided to try my husband on MTX,as i have explained he has had Esophagus cancer,had operation to remove esophagus,operation is a massive one,he also has a primary tumour in his right kidney,will not operate on this for now as chemo,operation,radiotherapy has left him very weak. I am very worried about him starting MTX as i have read a lot of these post's and people seem to have bad side effects. But he can't go on suffering any more with RA,as he is not getting any sleep.

Could someone please explain side effects for me,and does it work? Thankyou Zilpha

5 Replies

oldestnewest
  • MTX seems to turn down the immune system and so reduces inflammation. It is widely used and a lot of people have no problems.

    In my case, I have been taking MTX on and off for a few years. The tablets kept making me feel sick, so recently I have been using MTX injections, which for me are really good as the only side effect I have now is that I feel rather cold for a couple of days after the weekly injection.

    The side effects are probably worse on higher doses, and the advantage of the injection is that the drug bypasses the liver, so nausea appears to be less likely.

    It is certainly worth trying MTX and being carefully monitored, as your husband may well be one of those patients for whom it is amazingly helpful.

    I do hope so!

  • Mtx is usually the first choice drug for moderate to severe RA and I'm sure that is partly because the majority of people tolerate it very well. Don't forget that RA sufferers who are feeling fine & dandy probably don't post on forums like this one very often! I seem to remember (I'd need to check this though) that it can start to help fairly quickly, for example by bringing down inflammation. However most people don't actually feel the benefit for quite a few weeks.

    Mtx is most definitely a good drug & has helped to banish my fatigue & much of my stiffness. I complain about it for various reasons but for the first year or so it was brilliant. Don't worry about side effects too much - your husband will be monitored & if his blood results aren't too clever or he does have side effects then there are plenty of other drugs to use instead of mtx. I take 25mg a week which I think is the maximum dose given for RA in this country & I don't have any side effects worth mentioning at all & I never have had any (unless you count very dry hair, which I don't!).

    This looks like a very positive move and I so hope that it does help your husband.

    Wishing you both all the very best,

    Luce xx

  • I agree with Luce.

    my only problem with mtx is it makes me sleepy, so I take it over 2 nights. this might help with you husband's sleep. [I don't know about anyone else]

    I hope it helps him.

    regards,

    sandra.

  • Hi Zilpha

    MTX may have been chosen because it is the most commonly prescribed medication in RA, but also, it is used (in much higher doses) as a cancer treatment, so they may have felt that this made it the least likely to cause problems with your husbands cancer treatment.

    Some of the most common side effects people get with this drug are sickness/nausea, but this often gets better as the person gets used to the drug and if it doesn't there are often ways to ease this side-effect, such as the folic acid usually given with it, as well as anti-nausea tablets if needed, or it can be given as an injection, which is usually kinder on the stomach. All of the side effects listed are 'potential' side effects, and he will be monitored regularly for some side effects (e.g. blood tests).

    MTX is an effecive RA treatment for a large number of people with RA and it also has a good safety profile. Generally, starting on the medication to help control the RA would be expected to cause less problems to the body than if the RA is left untreated, and it sounds like they've taken care in making a decision to start him on something that hopefully won't interfere with his cancer treatment.

    MTX does take a few weeks to kick in (around 3-12) so it may take a while to see the benefits of this treatment, but I hope it starts to relieve his symptoms soon.

    Kind regards

    Victoria

    (NRAS Helpline)

  • Hi

    Well, what a lot you both have to deal with! I feel for you both.

    I have been on mtx for 13 years and now on 20mg a week. I tolerate it very well; have blood tests every month, which I assume your husband will also. Since being on 20mg I do sometimes feel very tired and nauseous the day after taking it (which happens to be today, so I'm feelign a bit sorry for myself) but that isnt every week. I take folic acid every day except mtx day which is supposed to help eliminate side effects. I assume his dr. will suggest that.

    For nausea, try ginger tea - does help. If sleep is a problem, try camomile tea before bedtime, helps me.

    All the best to you both; I hope he starts to feel better soon. And you take care of yourself as well!

    Lynn x

You may also like...